Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Conformal restriction: The chordal case


Authors: Gregory Lawler, Oded Schramm and Wendelin Werner
Journal: J. Amer. Math. Soc. 16 (2003), 917-955
MSC (2000): Primary 60K35, 82B27, 60J69, 30C99
DOI: https://doi.org/10.1090/S0894-0347-03-00430-2
Published electronically: June 2, 2003
MathSciNet review: 1992830
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We characterize and describe all random subsets $K$ of a given simply connected planar domain (the upper half-plane ${\mathbb H}$, say) which satisfy the “conformal restriction” property, i.e., $K$ connects two fixed boundary points ($0$ and $\infty$, say) and the law of $K$ conditioned to remain in a simply connected open subset $H$ of ${\mathbb H}$ is identical to that of $\Phi (K)$, where $\Phi$ is a conformal map from ${\mathbb H}$ onto $H$ with $\Phi (0)=0$ and $\Phi (\infty )=\infty$. The construction of this family relies on the stochastic Loewner evolution processes with parameter $\kappa \le 8/3$ and on their distortion under conformal maps. We show in particular that SLE$_{8/3}$ is the only random simple curve satisfying conformal restriction and we relate it to the outer boundaries of planar Brownian motion and SLE$_6$.


References [Enhancements On Off] (What's this?)

  • Lars V. Ahlfors, Conformal invariants: topics in geometric function theory, McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1973. McGraw-Hill Series in Higher Mathematics. MR 0357743
  • BBM. Bauer, D. Bernard (2002), SLE$_k$ growth processes and conformal field theories, Phys. Lett. B 543, 135-138. BB2M. Bauer, D. Bernard (2002), Conformal Field Theories of Stochastic Loewner Evolutions, arXiv:hep-th/0210015. Be2V. Beffara (2002), Hausdorff dimensions for SLE$_6$, arXiv:math.PR/0204208.
  • A. A. Belavin, A. M. Polyakov, and A. B. Zamolodchikov, Infinite conformal symmetry of critical fluctuations in two dimensions, J. Statist. Phys. 34 (1984), no. 5-6, 763–774. MR 751712, DOI https://doi.org/10.1007/BF01009438
  • A. A. Belavin, A. M. Polyakov, and A. B. Zamolodchikov, Infinite conformal symmetry in two-dimensional quantum field theory, Nuclear Phys. B 241 (1984), no. 2, 333–380. MR 757857, DOI https://doi.org/10.1016/0550-3213%2884%2990052-X
  • BJR. van den Berg, A. Jarai (2002), The lowest crossing in 2D critical percolation, arXiv: math.PR/0201030.
  • K. Burdzy, Multidimensional Brownian excursions and potential theory, Pitman Research Notes in Mathematics Series, vol. 164, Longman Scientific & Technical, Harlow; John Wiley & Sons, Inc., New York, 1987. MR 932248
  • Ca1J.L. Cardy (1984), Conformal invariance and surface critical behavior, Nucl. Phys. B240 (FS12), 514–532.
  • John L. Cardy, Critical percolation in finite geometries, J. Phys. A 25 (1992), no. 4, L201–L206. MR 1151081
  • CML. Carleson, N. Makarov (2002), Laplacian path models, J. Anal. Math. 87, 103-150. DPJ. Dubédat (2003), Reflected planar Brownian motions, intertwining relations and crossing probabilities, math.PR/0302250, preprint. D2J. Dubédat (2003), $SLE(\kappa ,\rho )$ martingales and duality, math.PR/0303128, preprint.
  • Bertrand Duplantier, Random walks and quantum gravity in two dimensions, Phys. Rev. Lett. 81 (1998), no. 25, 5489–5492. MR 1666816, DOI https://doi.org/10.1103/PhysRevLett.81.5489
  • DKB. Duplantier, K.-H. Kwon (1988), Conformal invariance and intersection of random walks, Phys. Rev. Let. 61, 2514–2517.
  • B. Duplantier and H. Saleur, Exact surface and wedge exponents for polymers in two dimensions, Phys. Rev. Lett. 57 (1986), no. 25, 3179–3182. MR 869969, DOI https://doi.org/10.1103/PhysRevLett.57.3179
  • Peter L. Duren, Univalent functions, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 259, Springer-Verlag, New York, 1983. MR 708494
  • FWR. Friedrich, W. Werner (2002), Conformal fields, restriction properties, degenerate representations and SLE, C.R. Ac. Sci. Paris Ser. I Math 335, 947-952. FW2R. Friedrich, W. Werner (2003), Conformal restriction, highest-weight representations and SLE, math-ph/0301018, preprint. KennalgoT. Kennedy (2002), A faster implementation of the pivot algorithm for self-avoiding walks, J. Stat. Phys. 106, 407-429. KennedySLEsawT. Kennedy (2002), Monte Carlo tests of SLE predictions for the 2D self-avoiding walk, Phys. Rev. Lett. 88, 130601. KennedySAWconfT. Kennedy (2002), Conformal Invariance and Stochastic Loewner Evolution Predictions for the 2D Self-Avoiding Walk - Monte Carlo Tests, arXiv:math.PR/0207231.
  • Gregory F. Lawler, Oded Schramm, and Wendelin Werner, Values of Brownian intersection exponents. I. Half-plane exponents, Acta Math. 187 (2001), no. 2, 237–273. MR 1879850, DOI https://doi.org/10.1007/BF02392618
  • Gregory F. Lawler, Oded Schramm, and Wendelin Werner, Values of Brownian intersection exponents. I. Half-plane exponents, Acta Math. 187 (2001), no. 2, 237–273. MR 1879850, DOI https://doi.org/10.1007/BF02392618
  • Gregory F. Lawler, Oded Schramm, and Wendelin Werner, Values of Brownian intersection exponents. III. Two-sided exponents, Ann. Inst. H. Poincaré Probab. Statist. 38 (2002), no. 1, 109–123 (English, with English and French summaries). MR 1899232, DOI https://doi.org/10.1016/S0246-0203%2801%2901089-5
  • LSWaG.F. Lawler, O. Schramm, W. Werner (2002), Analyticity of planar Brownian intersection exponents. Acta Mathematica 189, 179-201.
  • Gregory F. Lawler, Oded Schramm, and Wendelin Werner, Sharp estimates for Brownian non-intersection probabilities, In and out of equilibrium (Mambucaba, 2000) Progr. Probab., vol. 51, Birkhäuser Boston, Boston, MA, 2002, pp. 113–131. MR 1901950
  • Gregory F. Lawler, Oded Schramm, and Wendelin Werner, One-arm exponent for critical 2D percolation, Electron. J. Probab. 7 (2002), no. 2, 13. MR 1887622, DOI https://doi.org/10.1214/EJP.v7-101
  • LSWleslG.F. Lawler, O. Schramm, W. Werner (2001), Conformal invariance of planar loop-erased random walks and uniform spanning trees, arXiv:math.PR/0112234, Ann. Prob., to appear. LSWsawG.F. Lawler, O. Schramm, W. Werner (2002), On the scaling limit of planar self-avoiding walks, math.PR/0204277, in Fractal geometry and application, A jubilee of Benoit Mandelbrot, AMS Proc. Symp. Pure Math., to appear. LSWrad G.F. Lawler, O. Schramm, W. Werner (2002), Conformal restriction: the radial case, in preparation.
  • Gregory F. Lawler and Wendelin Werner, Universality for conformally invariant intersection exponents, J. Eur. Math. Soc. (JEMS) 2 (2000), no. 4, 291–328. MR 1796962, DOI https://doi.org/10.1007/s100970000024
  • LSWloopsG.F. Lawler, W. Werner (2003), The Brownian loop soup, preprint.
  • Benoit B. Mandelbrot, The fractal geometry of nature, W. H. Freeman and Co., San Francisco, Calif., 1982. Schriftenreihe für den Referenten. [Series for the Referee]. MR 665254
  • NB. Nienhuis, E.K. Riedel, M. Schick (1980), Magnetic exponents of the two-dimensional $q$-states Potts model in two dimensions, J. Phys A 13, L. 189-192. N2B. Nienhuis (1984), Critical behavior in two dimensions and charge symmetry of the Coulomb gas, J. Stat. Phys. 34, 731-761. dNM.P.M. den Nijs (1979), A relation between the temperature exponents of the eight-vertex and the $q$-state Potts model, J. Phys. A 12, 1857-1868. PeR.P. Pearson (1980), Conjecture for the extended Potts model magnetic eigenvalue, Phys. Rev. B 22, 2579-2580.
  • Christian Pommerenke, Univalent functions, Vandenhoeck & Ruprecht, Göttingen, 1975. With a chapter on quadratic differentials by Gerd Jensen; Studia Mathematica/Mathematische Lehrbücher, Band XXV. MR 0507768
  • Ch. Pommerenke, Boundary behaviour of conformal maps, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 299, Springer-Verlag, Berlin, 1992. MR 1217706
  • Daniel Revuz and Marc Yor, Continuous martingales and Brownian motion, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 293, Springer-Verlag, Berlin, 1994. MR 1303781
  • RSS. Rohde, O. Schramm (2001), Basic properties of SLE, arXiv:math.PR/0106036, preprint.
  • H. Saleur and B. Duplantier, Exact determination of the percolation hull exponent in two dimensions, Phys. Rev. Lett. 58 (1987), no. 22, 2325–2328. MR 889398, DOI https://doi.org/10.1103/PhysRevLett.58.2325
  • Oded Schramm, Scaling limits of loop-erased random walks and uniform spanning trees, Israel J. Math. 118 (2000), 221–288. MR 1776084, DOI https://doi.org/10.1007/BF02803524
  • Oded Schramm, A percolation formula, Electron. Comm. Probab. 6 (2001), 115–120. MR 1871700, DOI https://doi.org/10.1214/ECP.v6-1041
  • Stanislav Smirnov, Critical percolation in the plane: conformal invariance, Cardy’s formula, scaling limits, C. R. Acad. Sci. Paris Sér. I Math. 333 (2001), no. 3, 239–244 (English, with English and French summaries). MR 1851632, DOI https://doi.org/10.1016/S0764-4442%2801%2901991-7
  • SWS. Smirnov, W. Werner (2001), Critical exponents for two-dimensional percolation, Math. Res. Lett. 8, 729-744.
  • S. R. S. Varadhan and R. J. Williams, Brownian motion in a wedge with oblique reflection, Comm. Pure Appl. Math. 38 (1985), no. 4, 405–443. MR 792398, DOI https://doi.org/10.1002/cpa.3160380405
  • ViragB. Virág (2003), Brownian beads, in preparation.
  • Wendelin Werner, Critical exponents, conformal invariance and planar Brownian motion, European Congress of Mathematics, Vol. II (Barcelona, 2000) Progr. Math., vol. 202, Birkhäuser, Basel, 2001, pp. 87–103. MR 1905353
  • W2W. Werner (2003), Girsanov’s Theorem for SLE$(\kappa ,\rho )$ processes, intersection exponents and hiding exponents, math.PR/0302115, preprint.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 60K35, 82B27, 60J69, 30C99

Retrieve articles in all journals with MSC (2000): 60K35, 82B27, 60J69, 30C99


Additional Information

Gregory Lawler
Affiliation: Department of Mathematics, 310 Malott Hall, Cornell University, Ithaca, New York 14853-4201
MR Author ID: 111050
Email: lawler@math.cornell.edu

Oded Schramm
Affiliation: Microsoft Corporation, One Microsoft Way, Redmond, Washington 98052
Email: schramm@microsoft.com

Wendelin Werner
Affiliation: Département de Mathématiques, Bât. 425, Université Paris-Sud, 91405 ORSAY cedex, France
Email: wendelin.werner@math.u-psud.fr

Keywords: Conformal invariance, restriction property, random fractals, SLE
Received by editor(s): October 9, 2002
Published electronically: June 2, 2003
Article copyright: © Copyright 2003 American Mathematical Society